The site you are entering is not the property of, nor managed by, Novo Nordisk. Novo Nordisk assumes no responsibility for the content of sites not managed by Novo Nordisk. Furthermore, Novo Nordisk is not responsible for, nor does it have control over, the privacy policies of these sites.
What is Hypoglycaemia (Hypo)?
A hypo is low blood sugars, low blood glucose.
What causes hypoglycaemia?
Hypos are caused by insulin therapy and sulphonylureas.
Dealing with hypoglycaemia
In this section, we will provide some ideas for how to manage your
blood glucose to help you stay within your optimal blood glucose range
and reduce the risk of getting a low blood glucose level, which is
also called hypoglycaemia or a “hypo”.
What does a hypo feel like?
The way you feel when your blood glucose level is low varies from person to person and may not be the same every time. You will soon learn to recognise your own early warning signs and how to take action.
Symptoms of hypo / blood sugar drop
If you experience any of the following symptoms you could
be having a hypo:
Checklist to reduce your risk of hypos
- Test your blood glucose levels regularly
- Do not delay in treating your hypo
- Always carry food or drink with you containing 15g of fast acting carbohydrate e.g. glucose tablets
- Wear a diabetes identification bracelet/necklace or carry a diabetes emergency card
- Tell friends, relatives and people at work about hypos and how they can help
- Don’t walk or swim long distances alone
- If you drink alcohol keep to sensible amounts and never drink on an empty stomach
- Always check your blood glucose level before driving - do not drive without eating if your blood glucose level is below 5.0 mmol/L
- Try not to miss meals
- Take your diabetes medication correctly
- Identify what caused your hypo so you can avoid the same thing happening again
- Visit your doctor or nurse regularly to check your medication and general health
Do not delay in treating your hypo. Take some sugary food or drink as quickly as possible if you are conscious and can safely swallow. Try to take 15g of fast acting carbohydrate (unless instructed otherwise).
- Re-check your blood glucose level after 10-15 minutes
- If you still don’t feel well and your blood glucose level remains less than 4.0 mmol/L, re-treat as above
- If you are starting to feel better, eat your next meal if due, or if not due within an hour have a small carbohydrate snack e.g. slice of bread, piece of fruit
- If you are due to take your insulin and / or diabetes medications please do so as normal
Remember to recheck your blood glucose after 15 minutes to reassure if blood glucose levels have recovered. More severe cases (if loss of consciousness occurs or a seizure happens) may require getting support from an emergency medical service. If a glucagon injection kit is available, it can be administered to manage severe hypos too.
The following are good options to treat a mild hypo:
- 5 glucose tablets
- 5 jelly babies
- 1 or 2 tubes of a glucose gel such as GlucoGel®*
- 150mL of fruit juice
- 60mL Lift®* energy shot
- 150mL of sugary fizzy drink (eg. non-diet cola or lemonade)
If you are having difficulties in controlling your blood glucose levels and reducing the risk of hypos, you should seek the advice of your doctor or nurse.
Learn more about hypos here
To learn more about hypos, better understand why they appear and how to track and reduce the risk of getting hypos, we recommend you join the Hypo Program on www.hypoprogram.com.
This is general disease awareness and should not be understood as medical advice. If you experience symptoms of COVID-19 or have questions, doubts or concerns, you should contact your doctor. Always follow the advice of local authorities.
*are trademarks and are registered and protected by their respective owners.
Date of preparation: December 2022. IE22DI00182